Lichenoid Drug Reaction Following Influenza Vaccination in an HIV-Positive Patient: A Case Report and Literature Review

July 2014 | Volume 13 | Issue 7 | Case Report | 873 | Copyright © 2014

Emily W. de Golian MD,a Christina B. Brennan MD,b and Loretta S. Davis MDb

aSchool of Medicine, Medical College of Georgia at Georgia Health Sciences University, Augusta, GA
bDivision of Dermatology, Georgia Health Sciences University, Augusta, GA

Abstract

Lichenoid drug reactions to vaccinations are rare but well-documented events. The vast majority of these reported reactions have been triggered by Hepatitis B vaccination (HBV). We describe an impressive generalized lichenoid drug reaction following the influenza vaccination. A 46-year-old African-American woman with a history of treated human immunodeficiency virus (HIV) disease developed a diffuse, pruritic rash one day following vaccination against the influenza virus. Physical exam and histopathology were consistent with a lichenoid drug eruption. This is only the fifth reported case of lichenoid drug reaction, and only the second generalized case, following influenza vaccination. The patient’s underlying HIV disease, known to be a risk factor for both cutaneous drug reactions and more severe manifestations of lichen planus, likely predisposed her to this generalized hypersensitivity phenomenon.

J Drugs Dermatol. 2014;13(7):873-875.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

CASE REPORT

A 46-year-old African-American female with HIV disease presented to clinic 7 weeks following the onset of a diffuse, highly pruritic rash. The rash developed one day following her annual influenza vaccination, which she had received in the past without incident. She noted no history of previous reaction to drugs or vaccinations of any kind. Her medications included efavirenz, lamivudine and zidovudine. On physical exam, the patient had a diffuse eruption of hyperpigmented, slightly violaceous polygonal papules and plaques with white, lacy reticulations that spared her face, palms, and soles (Figure 1). No changes were noted on the buccal mucosa. CD4 count one month prior to vaccination was normal at 706 cells/mcL. Viral load was suppressed at 128 copies/nL.

Histopathology revealed a lichenoid interface dermatitis with eosinophils, most consistent with lichenoid drug eruption (Figure 2). Immunohistochemical stain for Treponema pallidum was negative.

The patient was treated with high potency topical corticosteroids, two oral prednisone tapers, and narrow band UVB therapy. While therapy was being initiated, the lesions progressed to include the face. Narrow band UVB therapy and clobetasol ointment were continued, and metronidazole 500 mg PO BID and topical tacrolimus 0.1% ointment were added to the regimen. Approximately 6 months after initiating therapy, all active lesions had resolved with marked post-inflammatory hyperpigmentation.

DISCUSSION

Literature review of lichenoid drug reactions to influenza vaccination revealed only four reported cases. The first case described histologically confirmed generalized lichen planus (LP) occurring seven days following intramuscular injection with an inactivated influenza vaccine. Lesions began on the volar forearms and evolved to include the arms, trunk, and lower extremities.1 A subsequent case series described linear lesions following the lines of Blaschko in two cases and oral LP in a third, each occurring within two weeks of vaccination. In contrast to the first described case and this present case report, in which the patients developed diffuse reactions, the lesions described in this case series were localized to the left leg, left buttock and leg, and oral mucosa respectively.2 Although the reactions in all reported cases developed within one day to two weeks following vaccination, the spectrum of involvement varied significantly.

While rare lichenoid reactions to Tdap and combined MMRDTaP- IPV have been documented, 3 the greatest proportion of such reactions following vaccination have been attributed to the HBV vaccine.4-6 In one such case, a few days following his third HBV vaccination, a 13 year old Hispanic male developed pruritic, polygonal papules and plaques, erythematous to violaceous in color, with distinct raised borders. Similar to our case, the lesions spread diffusely, involved the face, and spared the mucous membranes. A lichen planus type eruption was confirmed via histology.7 Consistent with time of onset following documented lichenoid reactions to HBV vaccination, the eruption presented in this current case report occurred just one day following influenza vaccination.

Review of the components of the HBV vaccine8 and the seven influenza vaccines9 available during the 2011-2012 influenza season revealed one common ingredient, thimerosal, which has been implicated in reactions secondary to both influenza

↑ back to top


Related Articles